clobazam v clonazepam do you know the difference

Parents of children suffering from serious medical conditions are undoubtedly preoccupied with providing as much comfort and care as possible to their children. As such, it’s understandable that they simply don’t have the time to manage every facet of their child’s medical care and instead choose to place their trust in the abilities of doctors, nurses and pharmacists.

Interestingly, it appears that the parents of young children suffering from Lennox-Gastaut Syndrome — a rare and very serious form of childhood-onset epilepsy — may want to reconsider this position as their children may be at an elevated risk of being exposed to a potentially serious medication error.

As it turns out, one of the drugs used to treat LGS is called clobazam. Approved by the FDA back in October 2011, clobazam is widely recognized as an effective treatment for LGS. However, sources indicate that many medical professionals are readily confusing this drug with the similar sounding and similarly spelled drug clonazepam.

Compounding this confusion is the fact that both drugs are classified as benzodiazepines, which is a family of drugs used to treat panic disorders, sleep/sedation issues and, of course, epilepsy.

Furthermore, clonazepam has been around for much longer than clobazam, and is both recognized and heavily used in the medical community. Consequently, it’s possible that doctors, nurses and pharmacists may inadvertently assume that a prescription is for clonazepam after briefly glancing at it.

What exactly then is the danger of confusing the two drugs?

The problem is that clonazepam is roughly ten times stronger than clobazam, meaning it can have a very dangerous effect when this wrong dosage is administered to small children.

Experts indicate that medical professionals can avoid making this medical mistake by writing prescriptions for the two drugs using brand names, which are decidedly different. To illustrate, clonazepam is also known as Klonopin, while clobazam is also known as Onfi.

It’s truly disturbing to think that this kind of prescription error could ever occur. While the two medications are spelled alike and used for very similar purposes, it is still the job of the medical professional not to take short cuts and ensure that the patient gets the proper medicine. This is especially true when the care of children is involved.

Feel free to visit our main website to learn more about medication errors.

Please note this post was provided for informational purposes only and should not be considered legal or medical advice.

Source: The Inquirer, “These drug names are too close for comfort,” Michael Cohen, Jan. 7, 2013

Leave a Reply

Your email address will not be published.